Texas, 2022

Hail in Texas, August 9, 2022

August 9, 2022 · NWS EPZ · 2 events in 1 county or zone

Deep easterly monsoonal flow had brought plenty of moisture into the Borderland over the previous days. A severe thunderstorm developed over the Franklin Mountains and headed west through El Paso and Canutillo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep easterly monsoonal flow had brought plenty of moisture into the Borderland over the previous days. A severe thunderstorm developed over the Franklin Mountains and headed west through El Paso and Canutillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 9, 12:55 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 12:55 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
155 PM MDT Tue Aug 9 2022

.SYNOPSIS...
Upper high will persist over the central Rockies this week with
scattered showers and thunderstorms each afternoon across
southern New Mexico and far west Texas. An increase in moisture
Thursday and Friday will heighten the risk for flooding and expand
rain coverage for much of the region. The highest risk for flash
flooding will be over local mountains and drainages.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Diurnal convection got off to an early start today over the
Sacramento Mtns with a line of nearly stationary storms as seen on
visible satellite and radar imagery. This has set the stage for a
moderately active afternoon across the Borderland with scattered
to widespread convection, including the lowlands. Upper-level
ridging remains over northern CO through tomorrow and will
continue to stream in moisture from the southeast. The steering
flow remains very light and with PW's around 1.2 inches and dew
points well into the 50s, flash flooding and heavy rainfall will
be a concern. Scattered thunderstorms should redevelop into the
overnight, concentrated west of the Rio Grande. Skies somewhat
clear out later tonight, although a few showers could hang around
over our northern areas.

For tomorrow, a shortwave trough is forecast to wrap around the
upper high from the northeast and bring us additional moisture and
lift. As a result, tomorrow looks to be a bit more active than
today but not a washout. Again, scattered thunderstorms will
develop during the afternoon with gusty outflows and heavy
downpours possible into the lowlands. The storms will be slow-
moving, so flash flooding remains a threat during the afternoon
along with small hail. Temperatures remain near or a tick below
normal for tomorrow with highs reaching the mid-90s in the
lowlands.

&&

.LONG TERM...
Extended weather pattern will continue to be dominated by strong
high pressure aloft currently centered over the central Rockies.
Despite this, copious amounts of mid level moisture present will
continue thunderstorm chances late this week. Thursday and Friday
look to be rather active with scattered to numerous
thunderstorms.

Ensemble solutions suggest moisture increasing further
Thursday/Friday as band of deep moisture currently over the
Southern Plains shifts westward over our area thanks in part of a
weak shortwave aloft riding down the front of the upper high.
Precipitable water increasing to 1.3-1.4" should result in much
greater storm coverage area wide and healthy rain chances for much
of southern New Mexico and far west Texas. Widespread new rain
amounts of 0.25-0.50" is likely those two days, with locally
higher amounts (1.00-3.00") due to thunderstorms. The risk of
flash flooding over the high terrain may necessitate a Flash Flood
Watch and internal discussion regarding the extent of this risk
will continue over the next few days. The main concern continues
to be excessive rainfall over burn scars and mountain drainages
resulting in debris flows, but lowland urban flooding will also be
something to watch for late this week. This increase in moisture
and cloud coverage will only impact temperatures somewhat, with
lowland highs barely reaching the lower 90's.

The upper highs shifts off the mountains and over the central
Plains this weekend, pushing moisture further west and (for the
most part) out of the forecast area. Thus, much lower PoPs are in
place over the weekend and into next week. Isolated thunderstorm
activity can still be expected for the mountain zones and west of
the Continental Divide, but flooding hazards will be much more
localized. Temperatures return to near normal for mid August early
next week, with lowlands highs in the mid-to-upper 90's.

Deterministic solutions are in broad agreement in the slow decay
of the upper high over west Texas next week. Isolated
thunderstorm activity can be expected through much of next week.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions generally prevail through the forecast. Mostly
clear skies to start the period before TS develop in afternoon
near terminals. VCTS in all TAFs starting between 20-22z with
VRB20G30KT and MVFR conditions possible into evening. Timing of
VCTS/addition of TSRA are subject to change via amendments as we
monitor activity. TS may linger into overnight, most likely for
KTCS and KDMN. Winds AOB 10kts outside of outflows.

&&

.FIRE WEATHER...
Critical fire weather concerns are not expected through the
weekend. A typical monsoon pattern continues with an upper high
sitting over Colorado or thereabouts. Daily scattered
thunderstorms will develop each afternoon, lingering into the
overnight. Thursday and Friday look to be the wettest days of the
week. The mountains and western areas should see the best chance
of flash flooding. Frequent lightning and gusty/erratic outflow
winds are possible. Temperatures will be near or a few degrees
below normal through the weekend. Winds will remain below critical
thresholds outside of outflows.

Min RH's will range from 20-35% in the lowlands and from 40-70%
in the mountains for the rest of the week. Ventilation rates will
range from poor to very good during the same timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  96  72  92 /  40  30  30  40
Sierra Blanca           69  90  68  86 /  20  30  30  50
Las Cruces              69  94  69  91 /  40  30  50  40
Alamogordo              68  91  67  88 /  30  50  30  60
Cloudcroft              50  66  49  63 /  30  80  40  80
Truth or Consequences   68  91  67  88 /  50  40  50  50
Silver City             62  83  63  83 /  80  70  50  60
Deming                  68  93  69  91 /  60  30  50  30
Lordsburg               67  91  68  91 /  60  40  50  40
West El Paso Metro      73  95  73  92 /  40  30  40  40
Dell City               69  94  68  90 /  10  30  20  40
Fort Hancock            71  96  70  93 /  30  30  30  40
Loma Linda              67  88  66  84 /  30  30  30  50
Fabens                  72  95  72  92 /  30  30  30  30
Santa Teresa            69  94  70  91 /  40  30  40  30
White Sands HQ          72  93  71  89 /  30  40  40  50
Jornada Range           69  92  68  88 /  40  40  50  50
Hatch                   68  93  68  89 /  40  40  50  40
Columbus                69  93  70  91 /  50  30  40  20
Orogrande               69  92  69  88 /  30  40  30  60
Mayhill                 56  78  54  74 /  20  70  40  80
Mescalero               55  77  54  74 /  30  80  40  80
Timberon                55  77  54  73 /  30  70  40  80
Winston                 61  83  61  80 /  60  70  50  70
Hillsboro               66  89  65  86 /  50  50  50  50
Spaceport               67  91  67  87 /  50  40  50  50
Lake Roberts            57  81  57  80 /  70  70  50  60
Hurley                  64  88  65  87 /  70  50  50  50
Cliff                   61  91  62  90 /  70  70  50  50
Mule Creek              61  85  62  84 /  60  70  50  60
Faywood                 66  88  65  85 /  60  50  50  50
Animas                  66  92  67  91 /  50  30  40  30
Hachita                 66  90  66  88 /  60  30  40  30
Antelope Wells          64  90  65  90 /  60  40  40  30
Cloverdale              61  86  62  85 /  70  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

39/30/39
Hazardous weather outlook, Aug 9, 10:15 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1115 AM MDT Tue Aug 9 2022

NMZ403>413-417-TXZ418>424-101715-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1115 AM MDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms developing with potential for
flash flooding through the evening. Gusty winds over 40 mph and
small hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms developing with potential for
flash flooding, especially Thursday and Friday. Gusty winds over
40 mph and small hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-402-414>416-101715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1115 AM MDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms developing with potential for
flash flooding. Gusty winds over 40 mph and small hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms developing with potential for
flash flooding, especially Thursday and Friday. Gusty winds over
40 mph and small hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 12:32 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
132 PM MDT Tue Aug 9 2022

NMZ410-411-092000-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
132 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Dona Ana
County through 200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Organ. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dona Ana, East Mesa, Portions of Jornada Experimental Range and
Northeast Las Cruces.

This includes the following highways...
 Interstate 25 in New Mexico near mile marker 1, and between mile
markers 10 and 11.
 Highway 70 in New Mexico between mile markers 153 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3241 10659 3233 10664 3240 10684 3252 10672
TIME...MOT...LOC 1932Z 137DEG 3KT 3239 10667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 9, 12:56 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service El Paso TX
156 PM MDT Tue Aug 9 2022

NMZ411-092030-
Southern Dona Ana County/Mesilla Valley NM-
156 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Dona Ana
County through 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm and
gust of wind 4 miles northeast of Las Cruces, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Las Cruces, NMSU Main Campus, Mesilla, Fairacres, Talavera, East
Mesa, San Pablo, Northeast Las Cruces and Mesilla Valley Bosque State
Park.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 137 and 148.
 Interstate 25 in New Mexico between mile markers 1 and 6.
 Highway 70 in New Mexico between mile markers 150 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3239 10674 3237 10664 3220 10664 3227 10686
TIME...MOT...LOC 1956Z 021DEG 6KT 3234 10670

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 9, 2:41 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
341 PM MDT Tue Aug 9 2022

NMZ411-TXZ418-092215-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
341 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central Dona
Ana and northwestern El Paso Counties through 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chamberino, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Vado, Las Cruces, NMSU Main Campus, Berino, Anthony Gap,
Westway, Vinton, Mesquite, Chamberino, San Miguel, La Union, La Mesa,
Afton Generating Plant, San Pablo and Mesilla Valley Bosque State
Park.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 142 and 164.
 Interstate 10 in Texas between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3199 10653 3192 10663 3216 10697 3232 10669
TIME...MOT...LOC 2141Z 132DEG 11KT 3205 10665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 9, 2:49 PM MST, 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
349 PM MDT Tue Aug 9 2022

TXZ419-423-092215-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
349 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern El Paso
County through 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tornillo, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tornillo and Fabens.

This includes Interstate 10 in Texas between mile markers 45 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3140 10608 3142 10610 3142 10613 3146 10618
      3146 10620 3148 10622 3149 10622 3152 10624
      3153 10624 3159 10619 3148 10602 3140 10605
TIME...MOT...LOC 2148Z 125DEG 6KT 3145 10610

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 9, 2:57 PM MST, 45 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT Tue Aug 9 2022

NMZ411-413-092230-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
357 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of western Otero and
east central Dona Ana Counties through 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of White Sands Missile Range Headquarters, moving
northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sands Missile Range Headquarters, Talavera and Portions of
Organ Mountains Desert Peaks National Monument.

This includes Highway 70 in New Mexico near mile marker 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 10626 3217 10632 3223 10663 3245 10647
TIME...MOT...LOC 2156Z 114DEG 12KT 3226 10634

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 9, 3:30 PM MST, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
430 PM MDT Tue Aug 9 2022

NMZ411-TXZ418-419-092300-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
430 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central Dona
Ana and northwestern El Paso Counties through 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
West El Paso, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West El Paso, Santa Teresa, Anthony, Sunland Park, Canutillo,
Westway, Vinton, La Union and Franklin Mountains State Park.

This includes Interstate 10 in Texas between mile markers 2 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 10648 3182 10650 3187 10672 3201 10667
TIME...MOT...LOC 2229Z 106DEG 8KT 3189 10655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DEL

The radar

The El Paso radar (KEPZ), 11 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
August 9, 3:42 PM MST to 3:45 PM MST
Where
El Paso County, 1.57 mi NW of Montoya
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
31.888, -106.586

Hail, El Paso

When
August 9, 3:52 PM MST to 3:55 PM MST
Where
El Paso County, 2.72 mi SW of Canutillo
Measured
1 in hail
Reported by
Social Media
Coordinates
31.890, -106.630

Time estimated from radar. Report received via Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053260, 1053261.